Iowa, 2012

Drought in Iowa, August 1 to 31, 2012

August 1 to 31, 2012 · NWS OAX · 8 events in 8 counties and zones

This drought carried over from July when record setting heat and dryness brought increasingly worse drought conditions to the region into and beyond August. Rainfall which was already deficient for the season going into July, continued much below normal in July.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

This drought carried over from July when record setting heat and dryness brought increasingly worse drought conditions to the region into and beyond August. Rainfall which was already deficient for the season going into July, continued much below normal in July. Although rainfall in August was spotty over southwest Iowa, many locations saw 3 to over 6 inches which helped keep the drought from intensifying too much. High temperatures consistently rose above 95 degrees during the first and last weeks of August with some sites recording a few days above 100. The middle part of the month saw temperatures dip well below normal, thus many average temperatures for August ended up close to normal. The persistent hot and dry weather kept many rivers at very low flows and also caused some local wells to become dry or go to very low flow rates. The low river levels and irrigation pressure from underground water sources also caused some municipalities to institute voluntary or mandatory water restrictions. According to the U.S. Drought Monitor, drought intensities in southwest Iowa started August in the Severe category and finished the month mostly in the Extreme category. The exception was far southwest Iowa which remained in the Severe category due to some of the heavier rain totals observed there. The drought in Iowa and surrounding states caused some crop prices, especially corn and soybeans, to reach record or near record levels in July with high prices continuing into August. According to the USDA, a little over 50 percent of the corn crop and 36 percent of the soybean crop was considered poor or very poor in Iowa by the end of August. The drought continued into September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 31, 10:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 31, 10:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1151 PM CDT TUE JUL 31 2012

.AVIATION...
06Z TAFS FOR KOMA...KLNK AND KOFK.

VFR CONDITIONS WILL CONTINUE...HOWEVER A FEW MID CLOUDS AND
CONSIDERABLE HIGH CLOUDS WILL CONTINUE TO STREAM EASTWARD FROM
CONVECTION TO OUR WEST OVERNIGHT. CLOUDS WILL INCREASE LATE
WEDNESDAY AFTERNOON AND OVERNIGHT AS CONVECTION DEVELOPS TO THE
WEST AND NORTH AND SPREADS SOUTHEASTWARD. INCLUDED A PROB30 AFT
01Z AT KOFK...HOWEVER HOW QUICKLY THE STORMS SPREAD SOUTHEAST IS
STILL QUESTIONABLE. WILL WAIT FOR NOW TO INCLUDE TSRA MENTION AT
KOMA AND KLNK AS IT MAY HOLD OFF UNTIL AFTER 06Z...BUT THIS WILL
NEED TO BE MONITORED.

&&

.PREV DISCUSSION... /ISSUED 1012 PM CDT TUE JUL 31 2012/

UPDATE...
STILL QUIET TONIGHT...SO ONLY MINOR UPDATES TO THE EVENING
FORECAST.

DISCUSSION...
THE RADAR MOSAIC HAS BECOME A LITTLE MORE ACTIVE OVER THE WESTERN
HIGH PLAINS THIS EVENING...HOWEVER PRECIPITATION HAS BEEN
ISOLATED. STORMS WILL CONTINUE OVER PARTS OF WEST CENTRAL NEBRASKA
AND WEST CENTRAL KANSAS AND SHOULD REMAIN TO THE WEST OVERNIGHT.
00Z MODELS CONTINUE TO SHOW HOT CONDITIONS AHEAD OF THE FRONT
WEDNESDAY AND SCATTERED CONVECTION DEVELOPING IN WESTERN NEBRASKA
AND SOUTH DAKOTA DURING THE AFTERNOON...SPREADING SOUTHEAST
OVERNIGHT.

&&

PREV DISCUSSION... /ISSUED 250 PM CDT TUE JUL 31 2012/

DISCUSSION...

HOT TEMPERATURES LOOK TO CONTINUE THROUGH THE SHORT TERM BUT
SOME CHANCE OF RAIN FOR THE AREA WEDNESDAY NIGHT AND EARLY
THURSDAY.

HIGH PRESSURE WAS CENTERED OVER THE UPPER MIDWEST AT 19Z WITH A
SURFACE TROUGH MOVING INTO THE WESTERN DAKOTAS. THE TROUGH WILL
SLIDE SLOWLY SOUTH TONIGHT AND WEDNESDAY AND IS EXPECTED TO REACH
THE NORTHERN NEBRASKA BORDER BY WEDNESDAY NIGHT. THIS BOUNDARY
COUPLED WITH SOME WEAK UPPER WAVES WILL BRING A CHANCE OF
THUNDERSTORMS TO THE AREA FOR WEDNESDAY NIGHT INTO THURSDAY
MORNING BEFORE WASHING OUT. A STRONG COLD FRONT AND UPPER WAVE
MOVE INTO THE NORTHERN PLAINS ON FRIDAY WHICH SHOULD ALLOW
TEMPERATURES TO REACH AROUND 100 ONCE AGAIN ACROSS PARTS OF THE
AREA AHEAD OF THE FRONT.

IN THE EXTENDED PERIOD...BOTH THE GFS AND EURO MOVE THE COLD
FRONT ACROSS THE AREA FRIDAY NIGHT REACHING THE SOUTHEAST CORNER
OF NEBRASKA BY SATURDAY MORNING. THIS WILL PROVIDE ANOTHER CHANCE
OF RAIN FOR THE AREA...MAINLY BEHIND THE FRONT...THROUGH SATURDAY
MORNING. TEMPERATURES WILL ALSO BE COOLER OVER THE WEEKEND BEHIND
THE FRONT. RELIEF LOOKS TO BE SHORT LIVED HOWEVER WITH BROAD
RIDGING DEVELOPING AGAIN OVER THE CENTRAL PART OF THE COUNTRY
EARLY NEXT WEEK.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY
Hazardous weather outlook, Jul 31, 4:20 PM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT TUE JUL 31 2012

NEZ011-012-016>018-030-031-011230-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
520 PM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON IN
NORTHEAST NEBRASKA. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT
EXPECTED...ISOLATED SEVERE WIND GUSTS MAY DEVELOP.

TEMPERATURES ARE FORECAST TO HEAT UP TO NEAR 100 DEGREES WEDNESDAY
AFTERNOON AND A COLD FRONT WILL MOVE TOWARD NORTHEAST NEBRASKA
WHICH WILL PROMOTE ISOLATED THUNDERSTORM DEVELOPMENT.  MORE
ORGANIZED STORMS SHOULD MOVE IN LATER WEDNESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH
THURSDAY MORNING WITH MORE STORMS THURSDAY NIGHT THROUGH SATURDAY.
SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL.

THE STORMS ARE THE RESULT OF A COUPLE OF WEATHER DISTURBANCES
MOVING THROUGH THE NORTHERN PLAINS THAT DRAG A FRONTAL BOUNDARY
INTO THE OUTLOOK AREA WITH EACH DISTURBANCE. TEMPERATURES HEAT UP
AHEAD OF THE FRONT AND MONSOONAL MOISTURE POOLS ALONG THE FRONT
WITH SCATTERED THUNDERSTORM DEVELOPMENT ALONG AND BEHIND THE
FRONT. THE WIND PATTERN ALOFT FAVORS DAMAGING WINDS AND LARGE HAIL
COULD ALSO ACCOMPANY THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT BUT MAY BE NEEDED
LATE WEDNESDAY AND WEDNESDAY NIGHT.

IAZ043-055-056-069-079-080-090-091-NEZ015-032>034-042>045-050>053-
065>068-078-088>093-011230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
520 PM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH
THURSDAY MORNING WITH MORE STORMS THURSDAY NIGHT THROUGH SATURDAY.
SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL.

THE STORMS ARE THE RESULT OF A COUPLE OF WEATHER DISTURBANCES
MOVING THROUGH THE NORTHERN PLAINS THAT DRAG A FRONTAL BOUNDARY
INTO THE OUTLOOK AREA WITH EACH DISTURBANCE. TEMPERATURES HEAT UP
AHEAD OF THE FRONT AND MONSOONAL MOISTURE POOLS ALONG THE FRONT
WITH SCATTERED THUNDERSTORM DEVELOPMENT ALONG AND BEHIND THE
FRONT. THE WIND PATTERN ALOFT FAVORS DAMAGING WINDS AND LARGE HAIL
COULD ALSO ACCOMPANY THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY...BUT
MAY BE NEEDED WEDNESDAY NIGHT.

ZAPOTOCNY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Fremont

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Fremont forecast zone
Reported by
Drought Monitor
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Drought conditions caused the county to continue a burn ban which started in mid July and carried over into September.

Drought, Harrison

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Drought, Monona

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Monona forecast zone
Reported by
Drought Monitor
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Drought, Shelby

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Drought, Montgomery

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Drought conditions caused the county to continue a burn ban which started in mid July and carried over into September.

Drought, Pottawattamie

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pottawattamie forecast zone
Reported by
Drought Monitor
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Drought conditions caused the county to continue a burn ban which started in mid July and carried over into September.

Drought, Mills

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Mills forecast zone
Reported by
Drought Monitor
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Drought conditions caused the county to continue a burn ban which started in mid July and carried over into September.

Drought, Page

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Page forecast zone
Reported by
Drought Monitor
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Drought conditions caused the county to continue a burn ban which started in mid July and carried over into September.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399146, 399147, 399148, 399149, 399150, 399151, 399152, 399153.